Georgia, 2017

Funnel Cloud in Georgia, April 23, 2017

April 23, 2017 · NWS JAX · 1 event in 1 county or zone

Scattered sea breezes stormed developed in the afternoon with a sea breeze merger near the Highway 301 corridor in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered sea breezes stormed developed in the afternoon with a sea breeze merger near the Highway 301 corridor in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 23, 1:51 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 1:51 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
251 PM EDT Sun Apr 23 2017

.NEAR TERM /Through Monday/...

Only a few showers have been able to form thus far, and they have
struggled with the dry air aloft. Moisture is beginning to
increase along the coast as the sea breeze moves inland, and this
will be the focus for isolated to scattered showers and isolated
storms this afternoon across the eastern interior. A few storms
could produce gusty winds. Storms will move to the north northeast
to northeast around 20 mph.

An upper low near the border of Tennessee/Mississippi/Alabama
this afternoon will continue moving southeast across Alabama and
into central Georgia by the morning. The upper low will then
slowly slide east across Georgia through the day on Monday. A
shortwave across south Florida will push northeast into the
western Atlantic. At the surface, broad low pressure over Georgia
is driving a north/south oriented frontal boundary through the
panhandle and it will push into the western portion of the region
this evening. Along and ahead of the boundary, scattered to
numerous showers and isolated/scattered storms are expected to
develop across the northwest portion of the region late this
afternoon into the evening hours. A few strong to marginally
severe storms are possible along the front, with the main threat
being damaging winds. The area northwest of Waycross is likely to
receive the most beneficial rainfall from 0.50-1 inch and isolated
locally higher amounts. The convection will weaken as it moves
eastward overnight, with only scattered light amounts of rain
possible after midnight across the region. The area of low
pressure will push into South Carolina on Monday. An area of low
pressure will move northward from south Florida and merge with the
low pressure over South Carolina. A few showers are possible
along the east coast in the morning, with breezy westerly winds
and dry conditions by the afternoon. Smoke from the wildfire will
likely move into Nassau and Camden counties, and possibly into
northern Duval County as well on Monday.

Lows tonight will be slightly cooler as the front moves through
the region, with lows in the upper 50s to lower 60s across the
interior and the mid 60s along the coast. Highs on Monday will be
cooler as well, with highs in the mid 70s to upper 70s across the
interior and upper 70s to near 80 for the coastal counties.

.SHORT TERM.../Monday night through Wednesday/...

Low pressure system will move Northeast up the coast Monday night
into Tuesday. With moisture wrapping around the back side of this
low, expecting associated cloud cover to linger into Tuesday. High
pressure at the surface and aloft builds from the South Tuesday
night into Wednesday.

Temperatures will be near to slightly below normal into Tuesday,
then near to above normal into Wednesday.

.LONG TERM.../Wednesday night through Sunday/...

High pressure will build to the East and strengthen into Friday.
Subsidence across the region will minimize precipitation chances
into Friday, with a hot and dry airmass in place. The high will then
move to the Northeast Saturday into Sunday. With the ridge to the
Northeast, an increased onshore flow pattern is expected. This will
help push the East coast sea breeze further inland, which could
result in an increased potential for afternoon convection.

Temperatures are expected to be above seasonal averages this
period.

&&

.AVIATION...
Generally VFR conditions to prevail through the afternoon.
Isolated to scattered showers/storms will develop along the east
coast sea breeze and river breezes this afternoon, and kept VCTS
at the TAF sites. A cold front will push through the region
tonight and winds will shift to the west and southwest. West to
southwest winds will increase to 10-15 knots on Monday.

&&

.MARINE...
A cold front will approach the region tonight and south to
southeasterly winds will increase to 15-20 knots this evening.
Winds will then shift to the southwest around 15 knots behind the
front after midnight. Westerly winds will then prevail through
Tuesday morning. Weak high pressure will then build south and
southeast of the region through the middle to end of the week.

Rip Currents: Low Risk of rip currents Monday and Tuesday.

&&

.FIRE WEATHER...
A cold front will cross the region Tonight through Monday
morning. There is a chance for thunderstorms ahead of, and along
the front. Winds will shift following the frontal boundary, with
flow from the West/Northwest. Dispersions may exceed 75 at times
Monday with winds becoming gusty. Most of the upcoming week will
be hot and dry, with temperatures reaching 90 or above away from
the coast late in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  74  57  82 /  50  20  10   0
SSI  67  76  61  78 /  40  30  10   0
JAX  63  79  58  83 /  30  20   0   0
SGJ  66  79  59  81 /  30  10   0   0
GNV  63  78  54  84 /  30  10   0   0
OCF  64  79  55  83 /  20   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Struble/Kennedy/Corless
Hazardous weather outlook, Apr 23, 2:40 AM EST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
340 AM EDT Sun Apr 23 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-241045-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
340 AM EDT Sun Apr 23 2017

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...LOW VISIBILITIES DUE TO SMOKE NEAR WILDFIRES...
...MODERATE RISK OF RIP CURRENTS AT NORTHEAST FLORIDA BEACHES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Smoke near wildfires will result in localized areas of poor
visibilities early this morning. Smoke settling near the ground
close to wildfires may result in visibility near zero.

Thunderstorms are possible this afternoon and evening as the east
coast seabreeze moves inland. Isolated strong thunderstorms are
possible...capable of producing strong gusty winds.

An elevated rip current risk is expected along the northeast
Florida coast today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Areas of smoke from wildfires may reduce visibilities in some
locations mainly during the late night and early morning hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Apr 23, 5:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
651 PM EDT SUN APR 23 2017

FLZ024-GAZ164-165-232315-
Inland Nassau FL-Inland Camden GA-Charlton GA-
651 PM EDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
SOUTHWESTERN CAMDEN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 715 PM
EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Folkston, moving northeast at 10 to 15 mph.

Small hail and Wind gusts of 40 to 50 mph can be expected along with
possible minor damage.

Locations impacted include...
Folkston and Homeland.

LAT...LON 3070 8195 3076 8208 3096 8199 3086 8176
TIME...MOT...LOC 2251Z 213DEG 10KT 3079 8198

SHASHY

The radar

The Jacksonville radar (KJAX), 47 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Charlton

When
April 23, 6:00 PM EST
Where
Charlton County, 1.78 mi W of Traders Hill
Reported by
Trained Spotter
Coordinates
30.780, -82.050

A spotter observed a funnel cloud along State Road 121.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692403.